Flash Flood, Shawnee
- When
- July 30, 11:00 AM CST to 2:00 PM CST
- Where
- Shawnee County, 1.92 mi ESE of Menoken to 3.47 mi WNW of (Top)billard Arpt to
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.074, -95.715
Twitter report showed street flooding.
Flash flooding occurred again on 7/30 in parts of Shawnee and Jefferson Counties with another round of additional heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Flash flooding occurred again on 7/30 in parts of Shawnee and Jefferson Counties with another round of additional heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 30, 4:44 AM CST, 6 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 544 AM CDT Thu Jul 30 2020 ...Update to aviation forecast discussion... .SYNOPSIS... Issued at 323 AM CDT Thu Jul 30 2020 Main concern for this forecast is again heavy rainfall. Areas of light precipitation have been common in recent hours in mainly northern portions of the CWA near a mid-level low, however much more impressive convection has pushed ESE into central Kansas apparently associated with a modest mid-level speed max southwest of the mean upper low to the north. This region has already seen fairly strong storms late Wednesday evening but the airmass remains moderately unstable aloft with PW values still near 1.8 inches. Recent trends suggest an overall weakening to this weak MCS and with little environmental evidence for an uptick, expect this trend to continue. Objective surface analysis has weak low pressure over east central Kansas with low cloud limited to locations to its north. && .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Thu Jul 30 2020 Upper pattern slowly shifts today and tonight with the mid-level trough sinking SSE through Kansas. This trough axis should be the general focus for the most activity with PW values remaining up to near 2 inches for another heavy rain concern. With the lower cloud in place, models are consistent with notably less MUCAPE than Wednesday and expect less coverage of the more robust convection. Some locally heavy amounts remain possible and if these fall on saturated grounds, more flooding can be expected. Will keep the Flash Flood Watch going as-is with this area the most likely to see the heavier rains and where soils are generally the most saturated. The trough exits the local area overnight and drier conditions generally take over across northern and central areas. .LONG TERM...(Friday through Wednesday) Issued at 323 AM CDT Thu Jul 30 2020 The upper trough finally exits the state Friday with dry weather expected area-wide by late afternoon. Slightly warmer temps expected Saturday ahead of a modest cold front approaching from the NNW with a chance for modest showers and storms with its passage late Saturday into Sunday. Canadian high pressure behind this front keeps highs in the 70s through early next week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 544 AM CDT Thu Jul 30 2020 Limiting conditions are expected to be the rule for this forecast with IFR/LIFR slowly rising to VFR around 23Z. SHRA and possible TSRA should become more common through 18Z and diminish in coverage through the end of this forecast. Low cloud behind the departing system is likely to reform after 01Z though cigs should stay MVFR. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for KSZ008>012-020>023. && SYNOPSIS...65 SHORT TERM...65 LONG TERM...65 AVIATION...65
Hazardous Weather Outlook National Weather Service Topeka KS 1002 AM CDT Thu Jul 30 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-311515- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1002 AM CDT Thu Jul 30 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Showers and thunderstorms will be scattered across the area today into tonight. Locally heavy rainfall will again be possible which could result in flash flooding. Severe weather is not expected. Minor flooding of some rivers and creeks in north central and northeast Kansas will continue into the weekend. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 7 NNE AXTELL 39.96N 96.22W
07/30/2020 E5.74 INCH NEMAHA KS COCORAHS
24 HOUR TOTAL.
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 AM HEAVY RAIN MARYSVILLE 39.85N 96.64W
07/30/2020 M2.25 INCH MARSHALL KS TRAINED SPOTTER
&&
BDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 WNW WILLIS 39.74N 95.57W
07/30/2020 M3.34 INCH BROWN KS COCORAHS
24 HOUR TOTAL.
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HEAVY RAIN LE ROY 38.08N 95.63W
07/30/2020 M1.28 INCH COFFEY KS COUNTY OFFICIAL
24 HOUR TOTAL.
&&
BAERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM FLOOD 5 NW VALLEY FALLS 39.40N 95.52W
07/30/2020 JEFFERSON KS EMERGENCY MNGR
ROAD CLOSED DUE TO FLOOD WATERS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HEAVY RAIN 5 ESE SILVER LAKE 39.08N 95.77W
07/30/2020 M2.20 INCH SHAWNEE KS MESONET
FELL IN A 60 MINUTE PERIOD FROM 1045 AM TO
1145 AM.
&&
BAERGThe Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
13 flash flood. Local standard time, as filed.
Twitter report showed street flooding.
Photos show what appears to be two feet of water covering a roadway with a stalled vehicle. Water was approaching homes as well.
Report of water rushing along street level along Ward Creek.
Reports of several water rescues across the city.
Roads closed due to a creek out of its banks with water covering roadways.
Flood water from Shunganunga Creek has caused road closures.
Flooding reported via Twitter at the corner near Bishop Elementary school.
Road closed at 170th due to flooding.
Road closed at 46th and Linn due to flooding.
Delayed report of a vehicle swept off the roadway due to flowing water. Occupant within the vehicle was able to escape.
Report from a spotter of 7 to 8 inches of water flowing across US Highway 24 near Meriden Road.
NWS employee reported 4 inches of water flowing over NE Seward Ave.
Report from an NWS Employee of water 6 inches deep flowing across SE Shawnee Heights Road near the intersection of Highway 40.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912343, 912344, 912345, 912346, 912347, 912349, 912413, 912409, 912412, 912353, 912358, 912414, 912360.